Patient Comments: Pulmonary Embolism - Symptoms

Question:What symptoms did you experience with your pulmonary embolism?

Comment from: ernie1109, 75 or over Female (Patient) Published: July 12

About 35 years ago I had a massive pulmonary embolism (PE) and my lung collapsed a month after surgery. I felt nauseated and had a pain in my back. The PE covered 3/4 of my right lung and it collapsed a week later. At the same time, my aunt and my uncle also had a massive one. It was determined it was hereditary. In 2000 after moving, the new doctor told me if there is a Protein deficiency of C & S there was indication blood clots would happen. I am on Coumadin for the rest of my life. Grateful for new discoveries in medicine that keeps me alive. I am 80, watch my health carefully, and live a normal life.

Comment from: Warren, 75 or over Male (Patient) Published: August 29

I experienced no pain with pulmonary embolism but 4 times in about a half hour I had to hold on to something to keep from falling. The last time it was a cab and he drove me to the hospital where I stayed in emergency for five days. I had 2 cat scans and numerous other tests. I am now on coumadin.

Comment from: gary, 55-64 Male (Patient) Published: July 25

With my pulmonary embolism, I experienced pain the lower legs at night, which kept me awake. I also had pain in the chest and I was coughing blood.

Comment from: 45-54 Female (Patient) Published: July 08

Most of the comments here mention pain. However, pain is not a requirement! I had the flu, and about a week and half later, I had a lot of trouble breathing. My heart was just pounding. I thought it was pneumonia and went to the doctor. Thank heavens he was overly cautious! I had clots in both lower lobes of my lungs without any pain. Four days later, I'm home from the hospital. I have no pain, and I am slowly getting my breath back.

Comment from: Donna, 55-64 Female (Patient) Published: June 16

I was having trouble with breathing. I have asthma so for two weeks of taking steroids I was put in the hospital. After tests they found a clot in my right lung. Now I am giving myself shots and taking a pill.

Comment from: 45-54 Female (Patient) Published: June 16

Up until now I was a fit and healthy catering manager always on the go, don't drink smoke take drugs, I was admitted to AE in February with pain in my upper leg, after 4 days I was told that I had blood clot in my left leg, pelvis and left lung, Warfin does not work. I was on 35mg per day and I only reached 1.1 at best. I am now on Tinzaparin injections. I get short of breath chest pains and light headed pass out, my GP is concerned, but I cannot get the doctor at the hospital to do any thing, my GP thinks that they should operate on me.

Comment from: kind girl, 45-54 Female (Patient) Published: May 20

I am a 45-year-old female, who is reasonably healthy. I was diagnosed with a pulmonary embolism two months ago. I was placed on warfarin (Coumadin) tablets each day. I go for weekly blood tests to check my INR levels. The trouble is, the INR levels are very erratic. I am presently taking 12.5 mgs of warfarin each day. The doctor would like INR levels to stay between 2.0 and 3.0 (target), but warfarin 12.5 doesn't seem to be able to keep the INR levels stable. They bounce up and down from 1.1 to 3.1 Apparently, diet is a big contributing factor.

Comment from: jess, 25-34 Female (Patient) Published: April 08

I'm 28 years old and otherwise very healthy. However, I was on medroxyprogesterone and had a pulmonary embolism. As a result, I had an infarction on my lower lobe of my lung, which then resulted in a lower lobectomy. For the past three years, I have had ongoing medical treatment and have been diagnosed with chronic pleurisy. I have, as they tell me, severe nerve damage and am constantly in pain.

Comment from: rsqman68, 55-64 Male (Patient) Published: July 30

My symptoms began just after dinner week. I felt a squeezing pressure in my center chest, difficulty breathing, dizzy, and light headed. I took two Tums, the chest pressure went away and the other symptoms eased off. The next morning as I was getting ready for work I passed out three times. I went to the emergency room where I underwent a 12 lead EKG, a D-Dime test, chest x-ray, CT scan of head and lungs, an Echo cardiogram of the heart, and ultrasound of the carotid arteries and legs. Now on Coumadin and Lovenox probably long term.

Comment from: StMiP, 45-54 Male (Patient) Published: June 21

With Factor V, just one chromosome affected, even with Coumadin, I started having pain on my left side of my chest from my waist to my arm pit. I have had pleurisy before; however, I did not have a cold, sinus infection, or any bronchial cough. This narrowed down the possible causes. After four days the pain was worse with heavy breathing, sharp pain, and slight shortness of breath. Was sent for a CAT Scan and found two pulmonary embolisms, one in each lung. Was inpatient for four days and switched from Coumadin to Arixtra as the shots do not have nearly the food/other medication interactions. I did have pleurisy which is subsiding and hoping the shots will work better to keep new clots from forming. A year before I had 7 DVT's in my right leg which was not good, but this is the first time I had clots anywhere else which is much more concerning. Any similar symptoms will make me immediately go to my doctor or ER if after hours. Time is always critical.


Patient Comments

Viewers share their comments

Pulmonary Embolism (Blood Clot in the Lung) - Treatments Question: What treatment has been effective for your pulmonary embolism?
Pulmonary Embolism (Blood Clot in the Lung) - Diagnosis Question: Describe the exams and tests you received that led to a diagnosis of a pulmonary embolism.
Pulmonary Embolism - Venous Doppler Question: Did you have a venous doppler study, or ultrasound? Please share your experience.
Pulmonary Embolism - Thrombolytic Therapy Question: Did you or someone you know receive thrombolytic therapy for a pulmonary embolism? Please share your story.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.